We describe an 87-year-old woman who, 4 days prior to hospitalization, received treatment with erythromycin, one tablet of unknown strength twice daily, and astemizole (Hismanal), 10 mg daily, for an upper respiratory infection. On the day of admission, she was noted to have collapsed suddenly in her kitchen. Paramedics found a palpable pulse but, because of poor ventilation, she was intubated and was breathing with the aid of a ventilator. The initial electrocardiogram showed a sinus rhythm, a normal QRS duration, and a QTc of 720 msec. On the monitor screen, it was noted that she had multiple episodes of torsades de pointes, with the longest lasting 17 seconds. Initial laboratory test results revealed a serum potassium level of 3.1 mEq/L and a magnesium level of 1.9 mg/dL; the remainder of her electrolyte and liver function test results were normal. A temporary ventricular pacemaker was placed, and she was paced
Goss JE, Ramo BW, Blake K. Torsades de Pointes Associated With Astemizole (Hismanal) Therapy. Arch Intern Med. 1993;153(23):2705. doi:10.1001/archinte.1993.00410230129016
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: